Arizona, 2013Flash Flood in Arizona, August 24, 2013
August 24, 2013 · NWS FGZ · 1 event in 1 county or zone
Thunderstorms produced heavy rain and flash flooding north of St Johns.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain and flash flooding north of St Johns.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 24, 3:27 PM MST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 24, 3:27 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
327 PM MST SAT AUG 24 2013
.SYNOPSIS...
TROPICAL MOISTURE WILL INCREASE ACROSS ARIZONA INTO EARLY NEXT
WEEK...RESULTING IN WIDESPREAD AND FREQUENT SHOWERS AND
THUNDERSTORMS. THE HEAVIEST RAINFALL IS ANTICIPATED ON
SUNDAY...AND A FLASH FLOOD WATCH IS IN EFFECT FOR WESTERN ARIZONA.
&&
.DISCUSSION...
A STRONG GULF MOISTURE SURGE IS UNDERWAY AND WILL CONTINUE THROUGH
EARLY NEXT WEEK. WHILE INSTABILITY IS LIKELY TO REMAIN MODEST OVER
THE NORTHLAND...SOME LOW LEVEL SHEAR WILL HELP IN STORM GENERATION
AND STRENGTHENING...ESPECIALLY FOR SUNDAY. TO ACCOUNT FOR
POTENTIAL AREAS OF WIDESPREAD AND OCCASIONALLY HEAVY
PRECIPITATION...A FLASH FLOOD WATCH REMAINS IN EFFECT FROM LATE
TONIGHT THROUGH SUNDAY EVENING ACROSS YAVAPAI COUNTY AND MUCH OF
COCONINO COUNTY.
CURRENTLY...ONLY WIDELY SCATTERED THUNDERSTORMS ARE OCCURRING
ACROSS NORTHERN AZ THIS AFTERNOON. EXPECT THESE TO INCREASE THROUGH
THE LATE AFTERNOON AND EVENING...HOWEVER...AS SHOWERS DURING THE
NEXT FEW DAYS ARE NOT LIKELY TO BE SO DIURNALLY DRIVEN AS TYPICAL
FOR THIS TIME OF YEAR.
EXPECTING A DOWNWARD TREND IN STORM ACTIVITY FROM AROUND TUESDAY
THROUGH THE END OF THE 7-DAY FORECAST PERIOD.
&&
.AVIATION...
FOR THE 00Z PACKAGE...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE FORECAST OVER THE NEXT 24 HOURS. MOSTLY VFR
CONDITIONS WILL QUICKLY TURN TO IFR AFTER SUN 07Z...CLOUD CEILINGS
WILL DROP BECOMING OVERCAST WITH IFR AND LIFR CONDITIONS FORECAST
AT MOST TAF SITES. PATCHY FOG WILL ALSO DEVELOP IN THE EARLY
MORNING HOURS ALONG THE HIGHER ELEVATIONS OF NORTHWESTERN ARIZONA.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING FOR
AZZ004-006>008-015-037-038-104-106>108-115-137-138.
&&
PUBLIC.........KD
AVIATION.......BOHLIN
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 24, 6:10 AM MST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
610 AM MST SAT AUG 24 2013
AZZ004>018-037>040-250700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
610 AM MST SAT AUG 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
DEEP TROPICAL MOISTURE WILL PUSH NORTHWARD ACROSS OUR AREA TODAY.
SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE AS A RESULT. STRONG
STORMS ARE ALREADY ONGOING IN SOUTHWEST YAVAPAI COUNTY...WITH SOME
FLOODING AS A RESULT. THE MOST ACTIVE AREAS TODAY WILL LIKELY BE
PORTIONS OF NORTHERN GILA...YAVAPAI AND COCONINO COUNTIES. COOLER
AND CLOUDIER CONDITIONS TO THE EAST WILL PREVENT STRONGER STORMS
FROM FORMING. VERY HEAVY RAINFALL IS THE PRIMARY THREAT TODAY. SOME
STORMS MAY PRODUCE HAIL...ALTHOUGH MOST HAIL WILL BE ON THE SMALLER
SIDE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MOISTURE WILL CONTINUE TO INCREASE TONIGHT AND SUNDAY...WITH A
WEATHER DISTURBANCE ON SUNDAY AIDING IN HEAVY RAIN DEVELOPMENT. A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF COCONINO AND YAVAPAI
COUNTIES FOR SUNDAY AS A RESULT. HEAVY RAINS WILL CONTINUE MONDAY
AND POSSIBLY TUESDAY...BEFORE A SLOW DRYING TREND DEVELOPS FOR THE
REMAINDER OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 24, 6:02 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
602 PM MST SAT AUG 24 2013
AZZ004-005-250130-
COCONINO AZ-
602 PM MST SAT AUG 24 2013
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
UNTIL 630 PM MST
AT 555 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF HOUSE ROCK. THIS STORM WAS
NEARLY STATIONARY.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
RADAR ESTIMATES SHOW THIS STORM HAS PRODUCED AROUND AN INCH OF
RAINFALL IN THE LAST HOUR. THIS WILL CAUSE QUICK RISES OF AREAS
CREEKS AND STREAMS...ESPECIALLY IN THE ROCK CANYON DRAINAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.
&&
LAT...LON 3701 11200 3673 11201 3675 11223 3700 11232
TIME...MOT...LOC 0100Z 180DEG 0KT 3691 11214
MCS
Flash Flood, Apache
- When
- August 24, 6:30 PM MST to 7:30 PM MST
- Where
- Apache County, 3.79 mi ENE of St Johns Muni Arpt to 3.03 mi NNE of St Johns Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.547, -109.322
Flash flooding was reported along Highway 191 between mile markers 322 and 324.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, August 24, 2013$155,000 · 1 in hail · 6 events
- Flash Flooding and Heavy Rain in Arizona, August 24, 2013$30,000 · 3 events
- Flash Flood in Arizona, August 24, 2013$25,000 · 1 event
- Hail and Damaging Wind in Minnesota, August 24, 20132 in hail · 5 events
- Hail in Idaho, August 24, 20131 in hail · 3 events
- Dense Fog in West Virginia, August 24, 20132 events
- Dense Fog in Maryland, August 24, 20131 event
- Waterspout in Gulf of Mexico, August 24, 20131 event
- Flash Flood in Arizona, August 24, 20131 event
- Flash Flood in Utah, August 24, 20131 event
- Hail in Idaho, August 24, 20131 in hail · 1 event
- Strong Wind in Texas, August 24, 2013$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474469.